Warfarin (St. John’s Hospital)

Printable version here

Prescribing Warfarin in the Outpatient Dialysis Unit – St John’s Hospital

DESIGNATED PRESCRIBERS for routine prescriptions

1st contacts

Dr Michaela Petrie / Dr Paddy Gibson
2nd contact (only if 1st contact unavailable)

Renal Registrar on-call via RIE switchboard
  • INRs should only be checked on a Monday or Tuesday unless there are clinical concerns (eg: unusual bleeding at fistula site, prolonged nose bleeds, unusual extensive bruises, malaena etc) or when instructed by a prescriber
  • Prescriptions should be completed and communicated to patients according to the following timings:
HD Day Session INR reporting to prescriber Time to contact patient
Monday Morning Monday morning Monday morning/afternoon
Afternoon Tuesday morning Tuesday morning/afternoon
Twilight Tuesday morning Tuesday morning/afternoon
Tuesday Morning Tuesday morning Tuesday morning/afternoon
Afternoon Wednesday morning Wednesday morning/afternoon
Twilight Wednesday morning Wednesday morning/afternoon
  • The Yellow Warfarin book MUST be made available to the prescriber completing the prescriptions – understanding the patient’s anticoagulation history is key to safe prescribing
  • All enquiries to Renal Registrar on-call during the out-of-hours period or in the weekend MUST be done via the Nurse In-charge of the Dialysis Unit at the time. The  on-call registrar should NOT be routinely contacted for warfarin prescriptions except in unsafe situations as below:
    • INR >4
    • Active bleeding
    • For subtherapeutic INRs, please follow steps above except in the following situations where the prescriber should be contacted:
      • Patients with a metallic heart valve when INR is <2.0
      • Patients with lupus anticoagulant when INR is <1.5
      • Patients with venous thromboembolism (PE/DVT) when INR is <1.5
  • Patients with stable INRs will require less frequent monitoring. They should continue their usual warfarin dose unless it is unsafe (as described above)
  • Unnecessary INR monitoring and frequent dose changes will lead to erratic anticoagulation which may be harmful to the patient

 

 

Written by: Jin Hah, Clinical Pharmacist
Reviewed by: Dr Paddy Gibson, Consultant Nephrologist
Date written: November 2018
Review date: November 2020

Comments are closed.